Skip to content
Includes Expert Content
Diabetic Incident at Pool
avatar
Phototaker123 posted:
Today I went to swim class. One of our swim friends is diabetic, and a few times I've caught her very low in the locker room and given her some candy or something sweet to get her up again. I've suggested she bring glucose tablets, but she hates the taste, or things in her swim bag. Well, today, 1/2 way through the swim class, she got disoriented, and luckily someone caught her in time. We started juices on her and small candy. We then called the paramedics, as she was still very dioriented, couldn't spell her name, dizzy, etc. I knew from reading our comments about what happens when people get low blood sugar, and how it can spiral lower all at once. We finally got her out of the water, and stabilizer(paramedics used the chair attached to the pool for this). They brought her to the hospital. She also had low blood pressure.

I'm telling this story because....she had no identity on her in the pool, no bracelet, nothing, her stuff luckily wasn't locked up, and I remembered about where her locker was located. I always carry sweet candy I pick up at restaurants(they leave this out for customers)and just leave it in my purse for these reasons. I've given her stuff two times already. This was the worst time. She could have gone under. The swim teacher ran and got a sugary drink from the gym and had her drink it. She had a sugary drink in her swim bag that she had consumed "before" swim class. It could have been really scary. I found her bag with her car keys. Her health card was in the trunk of her car.
No one knew where her car was parked except one person.

So, I recommend if you go low to have an ID bracelet or necklace on you, a friend along who knows your car and where your keys are, to bring yourself a glucose tablet or sugary drink, etc. Make sure at the desk of the health club to give information about yourself in case of an emergency. I did give that info at my other health club, but have not at this one. I go with other people who know me well, but I will also leave information there, too. I don't go low, but I do have two heart conditions. I have told my swim teacher about this. We also have two nurses in the pool, too. They know me, too.

By the time this woman was wheeled out to the ambulance, she was more lucid and felt better, but still couldn't walk. I'm sure she's okay by now.
Reply
 
avatar
Haylen_WebMD_Staff responded:
GREAT information photo - I'm so glad your friend is OK! She is a lucky lady to have you as a buddy.

This issue is applicable to many with health issues other than diabetes too (ID has been discussed in the epilepsy and heart community as well)

Thanks for sharing.
 
avatar
Debsbears responded:
Photo glad to hear your friend will be okay. I agree with the ID bracelet. I have mine from MedicAlert. Been a member since 1981 due to other health issues.

One can't be too careful now a days.
I shall wait upon the Lord and renew my strength.
Come follow my life's journey at:
www.mybearyspecial.blogspot.com


 
avatar
dustnbones99 responded:
I don't have a id bracelet and probably should. I've been having some severe lows lately. Yesterday i was fine when i left work but my bg dropped during the short walk home. I was confused and had a hard time unlocking my door. My bg was only 45. It's strange that this happened since i ate a normal lunch and candy in work.
 
avatar
Phototaker123 replied to dustnbones99's response:
Dusty, get yourself one, and keep a glucose tablet on you all the time, just in case. Once you go low, it can go really quickly, and you could go into a coma. 45 is not good.

Also, make sure you have a cellphone with you, just in case.
You may be too disoriented even to speak. She couldn't do much talking at first...way out of it.

That's why I put this warning up there. I thought if a few people read this and helped themselves to not go too low, that's good.
 
avatar
Laurie Anderson, MSN, RNP, CDOE responded:
Hi all,

I'd also recommend that people test their blood glucose before starting their exercise (swim, gym, walk, bike etcetera) and have a pre-exercise snack if lower than 100 mg/dl. If you are exercising more than an hour I would also consider checking in the middle of your workout, especially if you tend to go low. If you don't check before the end of your workout then please check before you drive away from the gym. These simple steps could prevent a life-threatening low blood glucose. Snacks taken before a workout will be burned off with the exercise so it should not be a signicant source of weight gain.

Kind regards, Laurie
 
avatar
flutetooter replied to Laurie Anderson, MSN, RNP, CDOE's response:
By checking my blood sugar before and after a 45 minute sessions with a personal trainer (weight, bosu ball, balance, exercise ball, TRX wall mounted straps, rowing maching, quick step exercises, etc.) I have found that I can drop 30 points in as little as 15 minutes. I keep Glucose tabs on my person and have 1/2 tablet every 15 minutes even when I feel O.K. That way I end up near the same blood sugar where I began, and I can make the most of my exercise session.

One time I was so out of energy at the 1/2 hour time, that I had to just sit, and got someone to drive me home. Even though I took some glucose at that time, I couldn't make up the deficit and continue exercising. ...And I am not on any meds, so it didn't drop very low, just low enough not to be able to exert myself and even walk or drive.
If at first you don't succeed, try, try again!
 
avatar
dustnbones99 responded:
It happened again today. My fbs was 101 but by the time i got to work, around 20 minutes after i woke up, it was 43. I had all the signs this time, pounding heart, sweating, dizzy, blurry vision, and hours later i still don't feel well. I will get some glucose tablets this weekend.
 
avatar
Phototaker123 replied to dustnbones99's response:
I'm glad you're going to do that, Dusty. I would also talk to my doctor about this. It is a concern. Did you say you were on medicine? Maybe you're going up and down. Is it possible that you ate something for breakfast that sent you bs way up, and then it crashed down again?
 
avatar
hootyowl2 replied to dustnbones99's response:
Dusty and Everyone:

If you do not have a medic alert bracelet, check out their website at

www.medicalert.org

If you cannot afford it, they do help people. This is the best bracelet out there, and they have many styles to choose from. I keep mine on all of the time.

I love the glucagon tablets, they taste like those Sweet Tarts we ate as kids...

Hooty


Helpful Tips

Eliminating "Popular" Discussions Confusion
WebMD continues to post older (i.e., inactive) discussions under the heading [POPULAR Discussions>. This often triggers fresh responses ... More
Was this Helpful?
3 of 10 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.